Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

August 5, 201112 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 5, 2011, 12:39 AM EDT for 12 counties in Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 12:39 AM EDT (04:39 UTC)
Expired
Aug 5, 2011, 1:30 AM EDT
In force
51 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WWUS81 KRNK 050439
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT FRI AUG 5 2011

VAZ018>020-022>024-033>035-WVZ044-050530-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-
FRANKLIN VA-MONROE WV-ROANOKE VA-ROCKBRIDGE VA-
1239 AM EDT FRI AUG 5 2011

...SCATTERED SHOWERS WITH HEAVY RAIN WILL AFFECT 
ALLEGHANY...AMHERST...BATH...BEDFORD...BOTETOURT...CRAIG...FRANKLIN
...MONROE...ROANOKE AND ROCKBRIDGE COUNTIES...

AT 1219 AM EDT...SCATTERED SHOWERS WITH HEAVY RAINS WERE MOVING 
SLOWLY SOUTH ACROSS THE REGION. THE BEST COVERAGE WAS ALONG THE BLUE 
RIDGE MOUNTAINS. 

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER 
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL RATES OF ONE TO THREE INCHES ARE POSSIBLE WITH A STRONG
STORM.

WATCH FOR PONDING PROBLEMS NEAR THE PEAKS OF OTTER RECREATION AREA 
AND D-DAY MEMORIAL IN BEDFORD COUNTY. RAPID RISES ALONG CRAIG CREEK 
ARE POSSIBLE ESPECIALLY NEAR ORISKANY IN BOTETOURT AND ALONG MASON 
CREEK IN ROANOKE COUNTY.   

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3763 7893 3761 7893 3706 8011 3712 8012
      3712 8015 3724 8019 3725 8021 3756 8037
      3820 7984

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:51 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 4, 9:51 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EDT THU AUG 4 2011

.SYNOPSIS...
A WEAK COOL FRONT WILL REMAIN NEARLY STATIONARY ACROSS SOUTHERN
NORTH CAROLINA TONIGHT AND FRIDAY...WHILE EASTERLY WINDS WILL
BRING A SURGE OF ATLANTIC MOISTURE OVERNIGHT. THIS WILL BRING MORE
CLOUD COVER AND COOLER TEMPERATURES FOR FRIDAY. LIGHT SHOWERS ARE
POSSIBLE OVERNIGHT INTO FRIDAY MORNING MAINLY ALONG THE BLUE RIDGE.
A WAVE OF LOW PRESSURE IS EXPECTED TO LIFT THE FRONT TO OUR SOUTH
NORTHWARD INTO OUR AREA FRIDAY NIGHT AND SATURDAY BRINGING MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 950 PM...
MESOANALYSIS INDICATES GRADUAL INCREASE IN LOW LEVEL CONVERGENCE
ALONG THE BLUE RIDGE AND VA HIGHLANDS FROM INCREASING EASTERLY LOW
LEVEL FLOW. THIS WILL LIKELY RESULT IN EXPANSION OF LOW CLOUD
ALONG AND EAST OF THE BLUE RIDGE OVERNIGHT WITH POTENTIAL FOR
SHALLOW...LOW TOPPED SHRA PER THE EASTERLY UPSLOPE FLOW.

WITH THE INCREASING CLOUDS...TEMPERATURES WILL STAY QUITE WARM
AND MUGGY. BLUEFIELD WILL LIKELY BREAK THEIR RECORD HIGH MINIMUM
TEMPERATURE FOR AUG 4TH...AND ALL BUT LYNCHBURG STAND A CHANCE OF
BREAKING OR TYING THEIR RECORD HIGH MINIMUMS FOR FRIDAY...AUG
5TH. RECORDS FOR AUG 5TH ARE LISTED BELOW IN THE CLIMATE SECTION.

FOR FRIDAY...THE LOW CLOUDS WILL LIKELY BE SLOW TO LIFT AS THE LOW
LEVEL FLOW SLOWLY VEERS MORE TO THE SOUTHEAST. AREAS RIGHT ALONG
THE BLUE RIDGE MAY NOT SEE ANY SUN. FOR THIS REASON...TEMPERATURES
WILL BE COOLER THAN TODAY...AND MAY BE CONSIDERABLY COOLER. I KEPT
HIGH A LITTLE COOLER THAN GUIDANCE...WITH SOME MID AND UPPER 70S
RIGHT ALONG THE BLUE RIDGE. BEST CHC FOR CONVECTION FRIDAY
AFTERNOON LOOKS TO BE IN THE FAR WEST WHERE THERE WILL BE MORE
HEATING- THE NC MTNS AND SW MTNS OF VA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 200 PM...
APPROACH OF UPSTREAM SHORT WAVE TROF AND ASSOCIATED ISENTROPIC
LIFT THROUGH NEARLY SATURATED 850-700 MILLIBAR LAYER AND QUASI
GEOSTROPHIC FORCING IN 850-700 MILLIBAR LAYER SHOULD SUPPORT
WIDESPREAD CLOUDINESS AND A GOOD THREAT FOR AT LEAST SCATTERED
PRECIPITATION FRIDAY NIGHT INTO SATURDAY NIGHT. SHORT WAVE TROF
AND ASSOCIATED COOL FRONT SHOULD PUSH SOUTH AND EAST THROUGH THE
AREA ON SUNDAY...ALLOWING FOR A DIMINISHING THREAT OF
PRECIPITATION ACROSS AT LEAST THE NORTHEASTERN COUNTIES BY SUNDAY
AFTERNOON.

HOWEVER...POST-FRONTAL UPSLOPING WINDS ACROSS THE SOUTHWESTERN
MOUNTAINS...AND RICHER THETA-E AIR LINGERING ACROSS THE SOUTHERN
TIER COUNTIES WARRANTS A CONTINUED THREAT FOR SHOWERS/STORMS INTO
SUNDAY AFTERNOON ALONG/NEAR THE VA/NC BORDER UNTIL A BETTER/DEEPER
PUSH OF DRIER AIR FINALLY ARRIVES FROM THE NORTH AROUND SUNSET.

EXTENT OF CLOUD COVER AND PRECIPITATION WILL LARGELY INFLUENCE
DIURNAL TEMPERATURE CURVE THROUGH THE SHORT TERM PERIOD. ABUNDANT
CLOUDS SHOULD ASSURE A FLATTER THAN NORMAL CURVE...WITH COOLER
DAYTIME HIGH TEMPERATURES AND A CONTINUATION OF WARM TEMPERATURES AT
NIGHT.  MOS GUIDANCE FAIRLY CONSISTENT FOR OVERNIGHT TEMPERATURES ON
FRIDAY NIGHT...AND GENERALLY ACCEPTED. HOWEVER...PREFERRED THE MUCH
COOLER METMOS OVER THE WARMER MAVMOS FOR DAYTIME HIGHS...AT LEAST ON
SATURDAY...BASED ON THE ABOVE REASONING. THIS ALSO CONSISTENT WITH
CURRENT SET OF GRIDDED FIELDS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 200 PM...
RELATIVELY ZONAL LONG WAVE PATTERN IS EXPECTED TO PERSIST OVER THE
BLACKSBURG FORECAST AREA DURING THE LONG TERM PERIOD AS A SERIES OF
SHORT WAVE TROFS EMBEDDED IN UPPER FLOW MOVE EAST THROUGH THE AREA.

TIMING AND STRENGTH OF EACH SYSTEM IS SOMEWHAT PROBLEMATIC AT THIS
POINT...BUT CURRENT THINKING IS THAT BAROCLINIC ZONE BETWEEN COOLER
AND DRIER AIR TO THE NORTH AND VERY WARM AND MOST AIR TO THE SOUTH
WILL WAFFLE NORTH AND SOUTH THROUGH THE AREA WITH THE APPROACH AND
PASSAGE OF EACH SHORT WAVE...SUPPORTING THE DEVELOPMENT OF MAINLY
DIURNAL DRIVEN SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE
PERIOD.

THREAT OF PRECIPITATION AND CLOUD COVER WILL LARGELY GOVERN
TEMPERATURES THROUGH THE PERIOD...BUT WITH READINGS LIKELY TO REMAIN
CLOSE TO SEASONAL NORMALS. HIGHS EXPECTED TO RANGE FROM THE UPPER
70S TO MID 80S IN THE MOUNTAINS...WITH UPPER 80S TO MID 90S ACROSS
THE PIEDMONT. OVERNIGHT LOWS SHOULD BE IN THE 60S IN MOST AREAS.

HPC GUIDANCE GENERALLY FOLLOWED THROUGHOUT THE LONG TERM
PERIOD...WITH ONLY SOME SUBTLE TWEAKS NEEDED TO ACCOUNT FOR LOCAL
CLIMATOLOGY.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
AS OF 730 PM...
FORECAST PHILOSOPHY REMAINS RELATIVELY UNCHANGED FROM THIS
AFTERNOON...WITH VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE
REMAINDER OF THURSDAY. HIGH PRESSURE MOVING EASTWARD OVERNIGHT WILL
ALLOW WINDS TO GRADUALLY BECOME SOUTHEASTERLY...WHICH WILL
INCREASE THE FETCH OF ATLANTIC MOISTURE...AND FORCE IT UPSLOPE
ACROSS OUR AREA. AS THIS HAPPENS...CONFIDENCE CONTINUES TO
INCREASE THAT WE CAN EXPECT MVFR AND IFR CONDITIONS DEVELOP DURING
THE PREDAWN HOURS OF FRIDAY...ALTHOUGH TIMING OF THE ONSET OF
THESE CONDITIONS MAY BE A LITTLE EARLY...AS LISTED IN AREA TAFS.
AS USUAL...WILL EXPECT LOWER VISIBILITIES TO RAPIDLY IMPROVE AFTER
05/14Z WITH DAYTIME HEATING...FOLLOWED BY GRADUAL IMPROVEMENT OF
CEILINGS AS WE TRANSITION INTO EARLY AFTERNOON.

WITH HIGH PRESSURE MOVING EASTWARD...EXPECTING AN INDUCED TROUGH
TO DEVELOP IN ITS WAKE ALONG THE EASTERN SLOPES OF THE
APPALACHIANS. EXPECT THAT THIS TROUGH WILL HELP TRIGGER A FEW
SHOWERS AND THUNDERSTORMS DURING FRIDAY AFTERNOON...MAINLY ALONG
AND WEST OF THE BLUE RIDGE. THAT STATED...COVERAGE IS EXPECTED TO
BE ISOLATED... AND HAVE ONLY INTRODUCED CBS IN THE TAFS.

FRIDAY NIGHT INTO SATURDAY...A WAVE ALONG A STATIONARY FRONT IN THE
TENNESSEE VALLEY WILL BUCKLE THE FRONT BACK NORTHWARD...AND ACROSS
OUR REGION AS A WARM FRONT. COVERAGE OF SHOWER AND THUNDERSTORM
ACTIVITY FOR OUR REGION WILL INCREASE ON SATURDAY AS AN UPPER WAVE
APPROACHES FROM THE WEST. SOME SHOWERS AND STORMS SHOULD CONTINUE
INTO AT LEAST SUNDAY WITH THE FRONTAL BOUNDARY STILL IN THE
REGION. INTO NEXT WEEK THE PATTERN LOOKS TO REMAIN FAIRLY ACTIVE
WITH PERIODIC WEAK FRONTS PASSING THROUGH FROM THE WEST...BRINGING
THE POTENTIAL FOR SCATTERED THUNDERSTORM ACTIVITY WITH EACH ONE.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES FOR FRIDAY AUGUST 5TH:

ROANOKE...75 SET IN 2006
LYNCHBURG...78 SET IN 1943
DANVILLE...74 SET IN 1987
BLACKSBURG...70 SET IN 1953
BLUEFIELD...70 SET IN 1977

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/SK
NEAR TERM...JJ/PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JJ/NF
CLIMATE...
Hazardous weather outlook, Aug 4, 4:13 AM EDT, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 AM EDT THU AUG 4 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-050815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
413 AM EDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 12:39 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT FRI AUG 5 2011

VAZ018>020-022>024-033>035-WVZ044-050530-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-
FRANKLIN VA-MONROE WV-ROANOKE VA-ROCKBRIDGE VA-
1239 AM EDT FRI AUG 5 2011

...SCATTERED SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...BATH...BEDFORD...BOTETOURT...CRAIG...FRANKLIN
...MONROE...ROANOKE AND ROCKBRIDGE COUNTIES...

AT 1219 AM EDT...SCATTERED SHOWERS WITH HEAVY RAINS WERE MOVING
SLOWLY SOUTH ACROSS THE REGION. THE BEST COVERAGE WAS ALONG THE BLUE
RIDGE MOUNTAINS.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL RATES OF ONE TO THREE INCHES ARE POSSIBLE WITH A STRONG
STORM.

WATCH FOR PONDING PROBLEMS NEAR THE PEAKS OF OTTER RECREATION AREA
AND D-DAY MEMORIAL IN BEDFORD COUNTY. RAPID RISES ALONG CRAIG CREEK
ARE POSSIBLE ESPECIALLY NEAR ORISKANY IN BOTETOURT AND ALONG MASON
CREEK IN ROANOKE COUNTY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3763 7893 3761 7893 3706 8011 3712 8012
      3712 8015 3724 8019 3725 8021 3756 8037
      3820 7984

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:44 AM EDTSpecial Weather StatementRNKBotetourt61 min
Aug 5, 3:34 AM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista56 min
Aug 5, 2:47 PM EDTSpecial Weather StatementRNKSmyth28 min

Nearby

Special Weather Statements in Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.